Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 297, NWS Albuquerque, NM

July 12, 2021Rio Arriba County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 12, 2021, 1:56 PM MDT for Rio Arriba County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 1:56 PM MDT (19:56 UTC)
Expired
Jul 12, 2021, 2:19 PM MDT
In force
23 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rio Arriba County, NM

The radar

The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS55 KABQ 121956
SVRABQ
NMC039-122100-
/O.NEW.KABQ.SV.W.0297.210712T1956Z-210712T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
156 PM MDT Mon Jul 12 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central Rio Arriba County in north central New Mexico...

* Until 300 PM MDT.

* At 156 PM MDT, a severe thunderstorm was located over Vallecitos,
  or 26 miles southeast of Tierra Amarilla, moving southwest at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Canon Plaza and Vallecitos. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.

&&

LAT...LON 3662 10610 3647 10601 3633 10623 3657 10638
TIME...MOT...LOC 1956Z 063DEG 4KT 3653 10612 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
457 
WWUS55 KABQ 122019
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
219 PM MDT Mon Jul 12 2021

NMC039-122029-
/O.CAN.KABQ.SV.W.0297.000000T0000Z-210712T2100Z/
Rio Arriba-
219 PM MDT Mon Jul 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RIO ARRIBA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3662 10610 3647 10601 3633 10623 3657 10638
TIME...MOT...LOC 2010Z 063DEG 4KT 3652 10615 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:20 AM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 12, 11:20 AM MDT, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 AM MDT Mon Jul 12 2021

.AVIATION...
18Z TAF CYCLE
Another round of scattered to numerous thunderstorms is expected to
develop early this afternoon over the northern and southwest
mountains. Storms will generally move in a southerly direction as
they move onto lower elevation areas through the evening hours. The
strongest thunderstorms will be capable of heavy downpours, hail, and
gusty downburst winds. Storm activity will taper off around
midnight.

15

&&

.PREV DISCUSSION...330 AM MDT Mon Jul 12 2021...
.SYNOPSIS...
This week and upcoming weekend will continue to be quite active as
little change in the overall pattern is anticipated. There will be
subtle day to day changes depending on whether a weak short wave is
rotating around the upper high to our west. But there will be plenty
of convection each and every day through the forecast period. The
risk of flash flooding will be high, especially on recent burn scars.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
Any weakening or positional shift with the upper high will be
minimal today with 500 mb heights continuing to exhibit about 2
standard deviations above climatology over southern NV and southern
CA. A bit of dry air aloft may wrap into northern NM today and the
high 50’s to 60’s surface dewpoints will lower several degrees in
most zones by this afternoon as diurnal mixing ensues. Still, most
sections of the forecast area will retain PWATs between about 0.7 to
1.1 inch. Mid level (600mb) theta-E prognoses indicate lower values
sagging into east central to southeastern NM this afternoon while
forecast soundings supplement this, revealing a subsidence inversion
at this level which may act to suppress convection there. In
addition, less overall moisture and instability in the San Juan
basin of northwestern NM may keep deep moist convection from
initiating and sustaining itself today. Elsewhere, a healthy crop of
storms is expected today with highest prospects in the southwestern
and northern mountains. The southwestern mountains received ample
rainfall last evening, and the Johnson and Vic’s Peak burn scars are
also highly vulnerable, so a Flash Flood Watch will be hoisted for
these and adjacent zones through midnight. Lastly, surface winds
will veer a bit more southerly today, but with north northeasterly
flow aloft there will still be 25 to 30 kt of effective bulk shear,
and a few strong to perhaps severe cells cannot be ruled out between
the southwestern and the northern peaks of the state today.
Convection should wind down toward midnight.

Into Tuesday, the high begins to show signs of weakening over
southern CA and a shortwave trough should work its way over the Four
Corners. Through the afternoon Tuesday the southwestern mountains to
the northern mountains will once again outline the main axis of
storm initiation with better prospects for storms to sustain
themselves into adjacent lower valleys, including rain-depleted San
Juan county. Locally heavy rain will be a threat Tuesday with storm
motions turning slower and more erratic. A couple degrees of cooling
can also be expected in western zones.

LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
The upper high centered over southern CA late Tuesday will briefly
get nudged west over The coastal pacific Thursday as a short wave
trough passes to our northeast Wednesday into Thursday. This is when
we could see an increase in storm coverage as the associated back
door front impacts NM as well. But the high will move east again
Friday with the ridge axis moving over NM this weekend. There may be
a small drop in thunderstorms this weekend, but not worth writing
home about. The upper high will strengthen some early next week as it
parks over northern CO/southern WY. But the lower level moisture
will refuse to leave, keeping NM active with daily rounds of showers
and storms late next week through the weekend.

&&

.FIRE WEATHER...
An active week of thunderstorms is expected as ebbs and flows of
monsoon moisture continue to circulate through NM. After one more
day of low, sub 15 percent RH and hot temperatures in northwestern
NM, deeper moisture should finally begin to expand into this area
through mid week with cooler temperatures, increased humidity and a
chance for wetting rainfall. Storm chances will tend to be lowest in
the far eastern plains, but isolated cells may still periodically
develop in this area through the week. Storm motions will be quite
variable with sluggish movements on Tuesday before increasing again
for the remainder of the week. Many storms will be capable of
locally heavy rainfall, and/or flash flooding, especially over burn
scars or during periods of slow-moving storms. Probabilities for new
lightning ignitions would tend to remain highest in northwestern
zones where fuels have been baking and curing for the past few
weeks, but mid week storms should hopefully provide some relief.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ208-209-220-241.

&&
Hazardous weather outlook, Jul 12, 3:42 AM MDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
342 AM MDT Mon Jul 12 2021

NMZ201>241-131300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
342 AM MDT Mon Jul 12 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon
through the overnight. Storm motions will be slow and toward the
southwest. Rainfall could become heavy. This may lead to localized
areas of flash flooding, especially over and downstream of recent
and older burn scars. Isolated locations may receive up to 2 or 3
inches of rainfall. A few storms may also produce large hail and
damaging wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected each day. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and downstream
of recent and older burn scars. Isolated locations may receive up to
2 or 3 inches of rainfall. A few storms may also produce hail and
wind gusts to 55 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

40

In the hours before

Special weather statement, Jul 12, 1:47 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Mon Jul 12 2021

NMZ210-122015-
Tusas Mountains Including Chama-
147 PM MDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RIO ARRIBA COUNTY
UNTIL 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vallecitos, or 26 miles southeast of Tierra Amarilla, moving
southwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Canon Plaza, Vallecitos, Petaca and Las Tablas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3664 10609 3649 10597 3634 10617 3636 10620
      3635 10621 3656 10636
TIME...MOT...LOC 1947Z 058DEG 7KT 3653 10611

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:01 PM MDTSpecial Weather StatementABQ29 min
Jul 11, 6:09 PM MDTFlash Flood WarningABQLincoln3 hr
Jul 11, 6:14 PM MDTSpecial Weather StatementABQ31 min
Jul 11, 6:19 PM MDTSpecial Weather StatementABQCibola26 min
Jul 11, 6:30 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora, Union45 min
Jul 11, 6:48 PM MDTSpecial Weather StatementABQGuadalupe27 min
Jul 11, 6:48 PM MDTSpecial Weather StatementABQLincoln27 min
Jul 11, 6:50 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance40 min
Jul 11, 7:06 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe3 hr
Jul 11, 7:12 PM MDTSpecial Weather StatementABQSocorro33 min
Jul 11, 7:15 PM MDTSpecial Weather StatementABQHarding30 min
Jul 11, 7:29 PM MDTSpecial Weather StatementABQ31 min
Jul 11, 7:39 PM MDTSevere Thunderstorm WarningABQSocorro36 min
Jul 11, 7:46 PM MDTSpecial Weather StatementABQMora29 min
Jul 11, 7:55 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel52 min
Jul 11, 8:19 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 11, 8:21 PM MDTSpecial Weather StatementABQ24 min
Jul 11, 8:43 PM MDTFlash Flood WarningABQCatron3 hr
Jul 11, 9:21 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 11, 10:20 PM MDTSevere Thunderstorm WarningABQColfax, Mora40 min
Jul 11, 10:59 PM MDTSevere Thunderstorm WarningABQColfax, Mora45 min
Jul 12, 3:30 AM MDTFlash Flood WatchABQCatron, Socorro17 hr
Jul 12, 1:47 PM MDTSpecial Weather StatementABQRio Arriba28 min
Jul 12, 2:10 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 12, 2:18 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Jul 12, 2:23 PM MDTSpecial Weather StatementABQTaos37 min
Jul 12, 2:34 PM MDTSpecial Weather StatementABQMcKinley26 min
Jul 12, 2:54 PM MDTSpecial Weather StatementABQColfax36 min
Jul 12, 3:35 PM MDTSpecial Weather StatementABQColfax25 min
Jul 12, 3:38 PM MDTSpecial Weather StatementABQ37 min
Jul 12, 4:02 PM MDTAreal Flood AdvisoryABQMora3 hr
Jul 12, 4:08 PM MDTSevere Thunderstorm WarningABQSandoval21 min
Jul 12, 4:25 PM MDTAreal Flood AdvisoryABQMora, Taos3 hr
Jul 12, 4:27 PM MDTSpecial Weather StatementABQ33 min
Jul 12, 4:32 PM MDTSpecial Weather StatementABQUnion28 min
Jul 12, 4:38 PM MDTSpecial Weather StatementABQUnion37 min
Jul 12, 4:45 PM MDTFlash Flood WarningABQMora3 hr
Jul 12, 4:45 PM MDTSpecial Weather StatementABQSan Juan30 min
Jul 12, 4:56 PM MDTSpecial Weather StatementABQUnion34 min
Jul 12, 5:02 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 12, 5:04 PM MDTSpecial Weather StatementABQMora26 min
Jul 12, 5:11 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 12, 5:16 PM MDTSpecial Weather StatementABQCatron29 min
Jul 12, 5:16 PM MDTSevere Thunderstorm WarningABQUnion25 min
Jul 12, 5:23 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 12, 5:26 PM MDTSpecial Weather StatementABQMora34 min
Jul 12, 5:28 PM MDTSpecial Weather StatementABQColfax32 min
Jul 12, 5:32 PM MDTSevere Thunderstorm WarningABQColfax, Union28 min
Jul 12, 5:38 PM MDTAreal Flood AdvisoryABQColfax, Union3 hr
Jul 12, 5:40 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 12, 5:56 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 12, 5:58 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.